Texas, 2008

Hail in Texas, June 17, 2008

June 17, 2008 · NWS AMA · 10 events in 4 counties and zones

Severe thunderstorms moved across the western Texas Panhandle during the late afternoon and early evening hours producing large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the western Texas Panhandle during the late afternoon and early evening hours producing large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 4:23 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 17, 4:23 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT TUE JUN 17 2008

.UPDATE...
HAVE UPDATED THE ZONE FORECAST TO INCLUDE MENTION OF THE NEW SEVERE
THUNDERSTORM WATCH 561. ALSO INCREASED PRECIP CHANCES TONIGHT GIVEN
INCREASED CONFIDENCE IN THE DEVELOPING MCS BRINGING WIDESPREAD
PRECIPITATION.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT TUE JUN 17 2008/

DISCUSSION...
WEATHER PATTERN THE NEXT WEEK WILL BE CHARACTERIZED BY AN UPPER LEVEL
RIDGE OVER SOUTHERN NEW MEXICO AND NORTHERN OLD MEXICO...WITH AN
UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION. THIS LEAVES THE
SOUTHERN PLAINS IN PERSISTENT NORTHWESTERLY FLOW ALOFT. SEVERAL MINOR
DISTURBANCES MOVE THROUGH THE FLOW...BUT THE GENERAL PATTERN REMAINS
THE SAME.

TONIGHT...CONVECTION ORIGINATING OVER THE HIGHER TERRAIN OF NEW
MEXICO AND COLORADO AIDED BY A MINOR DISTURBANCE WILL MOVE EAST AND
SOUTHEAST INTO THE PANHANDLES REGION. CONVECTION IS EXPECTED TO
BECOME WIDESPREAD AND DEVELOP INTO AN MCS AND MOVE THROUGH THE
REMAINDER OF THE PANHANDLES OVERNIGHT TONIGHT. STEEP MID-LEVEL LAPSE
RATES WOULD SUPPORT A LARGE HAIL THREAT...EVOLVING MORE INTO A
DAMAGING WIND THREAT OVERNIGHT AS THE MCS PUSHES THROUGH.

ANOTHER DISTURBANCE APPROACHES THE REGION FROM THE NORTH WEDNESDAY
NIGHT...PUSHING A COLD FRONT/SURFACE TROUGH THROUGH THE PANHANDLES
OVERNIGHT. AT THIS POINT LOOKS LIKE MOST OF THE ENERGY AND CONVECTION
WILL BE FORMING TO THE NORTH AND POTENTIALLY IMPACTING THE NORTHERN
AND EASTERN PANHANDLES OVERNIGHT WEDNESDAY NIGHT. THEREFORE HAVE
DECIDED TO REDUCE PRECIP CHANCES SIGNIFICANTLY OVER THE SOUTHERN AND
WESTERN PANHANDLES FOR THIS TIME PERIOD...WHILE KEEPING HIGHER PRECIP
CHANCES TO THE NORTH AND EAST.

UPSLOPE EASTERLY FLOW BEHIND THE FRONT ON THURSDAY MAY LEAD TO
THUNDERSTORM DEVELOPMENT OVER THE HIGHER TERRAIN IN NEW MEXICO AND
THE FAR WESTERN PANHANDLE...POSSIBLY IN THE VICINITY OF A REMNANT
BOUNDARY. THESE STORMS WILL THEN MOVE EASTWARD THROUGH THE PANHANDLES
OVERNIGHT THURSDAY NIGHT.

GFS SUGGESTS ANOTHER DISTURBANCE MAY IMPACT THE PANHANDLES FROM THE
NORTH FRIDAY NIGHT. GENERALLY DRY CONDITIONS EXPECTED THROUGH REMAINDER
OF FORECAST AS UPPER RIDGE SHIFTS SLIGHTLY TO THE EAST. THIS SUGGESTS
DRY AND HOT CONDITIONS FOR THE EARLY PART OF NEXT WEEK. GENERALLY
REMAINED CLOSE TO MEXMOS TEMPERATURES THROUGH THE ENTIRE FORECAST.

KIMBLE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/13
Hazardous weather outlook, Jun 17, 3:35 PM CST, 55 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT TUE JUN 17 2008

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
435 PM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS WILL
DEVELOP OVER NORTHEASTERN NEW MEXICO AND MOVE SOUTHEAST INTO THE
TEXAS AND OKLAHOMA PANHANDLES THIS EVENING AND OVERNIGHT. SOME STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT...THURSDAY NIGHT...FRIDAY NIGHT...AND AGAIN SATURDAY
NIGHT. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR
WEATHER DEVELOPMENTS TODAY THROUGH SATURDAY...AND BE PREPARED
FOR POSSIBLE ACTIVATION.

BROST/KIMBLE

In the hours before

Local storm report, Jun 17, 2:25 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             KENTON                  36.90N 102.97W
06/17/2008  E1.75 INCH       CIMARRON           OK   PUBLIC

&&

EVENT NUMBER 00604

DRILLETTE
Special weather statement, Jun 17, 3:32 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CDT TUE JUN 17 2008

TXZ001-006-172230-
DALLAM TX-HARTLEY TX-
432 PM CDT TUE JUN 17 2008

...STRONG THUNDERSTORM IN WESTERN DALLAM AND NORTHWESTERN HARTLEY
COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF TEXLINE MOVING SOUTHEAST AT
25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

CLK
Special weather statement, Jun 17, 4:13 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
513 PM CDT TUE JUN 17 2008

OKZ001-172245-
CIMARRON OK-
513 PM CDT TUE JUN 17 2008

...STRONG THUNDERSTORMS IN CIMARRON COUNTY...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 4 MILES EAST OF KENTON MOVING EAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CIMARRON COUNTY...INCLUDING THE CITY OF BOISE CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

CLK

The radar

The Cannon AFB radar (KFDX), 93 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Oldham

When
June 17, 4:30 PM CST to 4:40 PM CST
Where
Oldham County, 12 mi WSW of Adrian
Measured
1.75 in hail
Reported by
Public
Coordinates
35.203, -102.876

Hail, Hartley

When
June 17, 4:43 PM CST to 4:45 PM CST
Where
Hartley County, 1 mi W of Hartley
Measured
0.75 in hail
Reported by
Public
Coordinates
35.880, -102.418

Hail, Dallam

When
June 17, 4:55 PM CST to 5:05 PM CST
Where
Dallam County, 16 mi S of Texline
Measured
0.75 in hail
Reported by
Public
Coordinates
36.148, -103.020

Hail, Hartley

When
June 17, 5:18 PM CST
Where
Hartley County, 7 mi WNW of Channing
Measured
1.75 in hail
Reported by
Public
Coordinates
35.719, -102.445

Hail, Hartley

When
June 17, 5:30 PM CST
Where
Hartley County, 6 mi W of Channing
Measured
1 in hail
Reported by
Public
Coordinates
35.680, -102.437

Hail, Oldham

When
June 17, 5:30 PM CST
Where
Oldham County, 4 mi WNW of Vega
Measured
2 in hail
Reported by
Public
Coordinates
35.272, -102.496

Hail, Oldham

When
June 17, 5:44 PM CST
Where
Oldham County, Vega
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.250, -102.430

Hail, Deaf Smith

When
June 17, 6:45 PM CST
Where
Deaf Smith County, Bootleg
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.830, -102.810

The Hereford Fire Department also observed a wall cloud near Bootleg.

Hail, Deaf Smith

When
June 17, 6:45 PM CST
Where
Deaf Smith County, 3 mi S of Bootleg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.787, -102.810

The Deaf Smith County Emergency Manager also reported a rotating wall cloud.

Hail, Deaf Smith

When
June 17, 7:31 PM CST
Where
Deaf Smith County, 7 mi W of Bootleg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.830, -102.933

The Deaf Smith County Emergency Manager reported the hail at County Road U and Farm to Market Road 1058.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110044, 110045, 110046, 110047, 110048, 110049, 110050, 110051, 110052, 110053.